Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 57, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 21, 2004, 1:09 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 1:09 PM EDT (17:09 UTC)
- Expired
- May 21, 2004, 2:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Ingham County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 94 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
841
WUUS53 KGRR 211709
SVRGRR
MIC065-075-211800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 200 PM EDT
* AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF PACKARD TO 30
MILES WEST OF PULASKI...MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HOLT...NORTH AURELIUS...SPRINGPORT AROUND 115 PM EDT
OKEMOS...FOREST HILLS...DEVEREAUX...KINNEVILLE AROUND 120 PM EDT
MERIDIAN...NORTH LESLIE...TOPKINS AROUND 125 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL UP TO QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A QUARTER..AND 60 TO 70 MPH WINDS ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4208 8471 4242 8472 4242 8460 4272 8459
4274 8417 4207 8415
$$
JL MWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:00 PM EDT, 9 minutes earlier.
Area forecast discussion, May 21, 1:00 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 100 PM EDT FRI MAY 21 2004 .UPDATE... SEVERE WEATHER AND URBAN/SMALL STREAM FLOOD EVENT ONGOING. HAVE BUMPED UP POPS TO CATEGORICAL ALL ZONES AND TWEAKED MAX TEMPS IN THE AFTERNOON UPDATE. WILL PROBABLY NEED A FLOOD WATCH FOR ENTIRE CWA WITH THE AFTERNOON ZONES. ZONE UPDATE OUT AT 1216 PM. && .GRR...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM FOR OTTAWA...ALLEGAN...VAN BUREN...KENT... BARRY...KALAMAZOO...CALHOUN...MONTCALM...IONIA...EATON...JACKSON... INGHAM...CLINTON...GRATIOT. URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT THIS AFTERNOON FOR MUSKEGON...KENT...IONIA...ALLEGAN...BARRY...KALAMAZOO...CALHOUN... VAN BUREN...OTTAWA...EATON...JACKSON. && OSTUNO
Hazardous weather outlook, May 21, 6:35 AM EDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 635 AM EDT FRI MAY 21 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 635 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST MICHIGAN. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS AFTERNOON UNTIL AROUND 100 AM. HAIL TO 1 INCH IN DIAMETER IS THE MOST LIKELY HAZARD ACROSS THE AREA. WIND GUSTS TO 70 MPH ARE POSSIBLE SOUTH IF INTERSTATE 96. NEAR AND SOUTH IF INTERSTATE 94 AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION THIS EVENING INTO EARLY TONIGHT. ANY OF THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND GIVEN THE 1 TO 3 INCH RAINFALL THAT FELL SOUTH AND EAST OF GRAND RAPIDS LAST NIGHT...THOSE AREA BETWEEN BATTLE CREEK AND JACKSON...SOUTH OF INTERSTATE 96...WOULD HAVE THE GREATEST RISK OF MINOR FLOODING DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OVER THE WEEKEND THE FRONTAL SYSTEM WILL CONTINUE TO MOVE BACK AND FORTH ACROSS LOWER MICHIGAN. THAT WILL TO BRING THUNDERSTORMS TO THE AREA FROM TIME TO TIME. THE MOST LIKELY TIMES FOR THESE STORMS ARE FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS EACH DAY. SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR SATURDAY AND SUNDAY. HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING ARE MORE THAN POSSIBLE NEAR THE HEAVIEST THUNDERSTORMS THIS WEEKEND. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THURSDAY THOUGH AS THE FRONT WILL NOT GET FAR FROM MICHIGAN THROUGH THIS ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WDM
In the hours before
Local storm report, May 21, 7:14 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
714 AM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 AM HEAVY RAIN LACEY 42.49N 85.19W
05/21/2004 2.20 INCH BARRY MI PUBLIC
SINCE MIDNIGHT
&&
RSUTTLELocal storm report, May 21, 12:08 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1206 PM HAIL WYOMING 42.89N 85.70W
05/21/2004 1.00 INCH KENT MI TRAINED SPOTTER
1206 PM HAIL WYOMING 42.89N 85.70W
05/21/2004 0.75 INCH KENT MI TRAINED SPOTTER
&&
DLBSpecial weather statement, May 21, 12:10 PM EDT, 59 minutes before
MIZ051-052-056>059-064>067-071>074-212100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT FRI MAY 21 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 500 PM EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:54 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 21 min |
| May 20, 9:41 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 34 min |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 10:00 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 75 min |
| May 20, 10:57 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 78 min |
| May 20, 11:38 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 52 min |
| May 20, 11:58 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 47 min |
| May 21, 12:32 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 43 min |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 11:57 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 63 min |
| May 21, 12:04 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kent | 56 min |
| May 21, 12:23 PM EDT | Tornado Warning | GRR | Barry | 37 min |
| May 21, 12:30 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 75 min |
| May 21, 12:33 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 57 min |
| May 21, 12:48 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 57 min |
| May 21, 1:05 PM EDT | Tornado Warning | GRR | Eaton | 25 min |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:45 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.